Possibility of Heroin Contamination
Following initial reports in the UK, the NDSC wishes to draw attention to the possible contamination of batches of heroin in Ireland and advises all heroin users to be aware of this possibility and to seek immediate medical attention if they develop any unusual symptoms such as blurred vision, difficulty swallowing, speech paralysis and breathing problems. Drug users with these symptoms should immediately seek medical help.
Public health authorities in the UK are investigating four suspected cases of wound botulism, possibly associated with injecting heroin use.(1) There have been no reports of similar illness in drug users in Ireland but in view of the uncertainty about heroin distribution patterns, the NDSC advises that the possibility of cases occurring here cannot be ruled out.
Botulism is a rare condition which is caused by a botulinum toxin, which is a poison, produced by the bacterium Clostridium botulinum. The bacterium is common in the soil in the form of spores. More than 90% of cases are treated successfully but some prove fatal.
As a precautionary measure, the NDSC advises drug users to try to use as little citric acid as possible and refrain from sharing needles.
(1) Suspected cases include one in Scotland and three in England